Friday, January 30, 2009

Preconceived Notions

Haldol-affectionately known by nurses far and wide as Vitamin H

I have some ideas about how I think things should be done in my nursing practice. I'm always willing to learn new techniques and treatments, and most things don't make me feel uncomfortable. Palliative sedation makes me squirm-just a bit. To me, there seems such a fine line between sedating for symptom management and euthanasia.

Awhile ago, we had a patient whose family requested a sedation drip-the patient was crying constantly from multi-factorial pain, both physical and psychic. Who among us would not suffer psychic pain in the face of uncontrolled physical pain? This particular patient had a pretty potent narcotic drip, going at a rate that would give my ICU sisters palpitations, and still rated pain a 10/10. Can you imagine giving 60 mg (yes, sixty) of Dilaudid every hour? Let me put it another way-it's roughly equal to 400 mg of IV Morphine every hour. Holy Smokes! That's a lotta drug! We were also giving large doses of Ativan orally and still, this patient wouldn't, or couldn't sleep. Being sort of fresh from ICU, where I saw confusion on a daily basis, I suspected drug induced psychosis. The family was convinced it was all from cancer. I asked what worked outside of narcotics for pain and they told me Advil. Well damn, give the patient Advil. Opiates aren't always the ideal drug for nerve pain, sometimes what we keep in our medicine cabinets works best. A simple anti-inflammatory worked well for this patient. A little Vitamin H (Haldol), reversed what turned out to be drug induced psychosis. We fixed that patient, the family stopped discussing sedation drips, and I skirted that pesky sedation issue which makes me uncomfortable. The Dilaudid drip is still going.

Last night, I started my first palliative sedation case. This one was pretty black and white, and I only felt slightly squeamish starting this drip-but that didn't stop me from reading as much literature as I could get my hands on. I was so nervous, my hands were shaking a bit while I programmed the pump. I checked the pump programming against the orders 3 times. I was sedating the brain of a patient who was constantly seizing despite all of the medications we'd tried. I've sedated patients for years, but they were usually on a ventilator. If this drip makes this patient stop breathing, what will I have done? No wonder I can't sleep at night.

I know some of you may not know what I'm rambling on and on about, but thanks for reading it anyways. I had to get it out so that my mind can rest...

Keep knitting Rudee. *K2, place thrum, wrap and knit.* Repeat from * to *.

16 comments:

WT said...

My mother, who was suffering from pancreatic cancer, had a one way palliative sedation trip. I'm not squeamish about it at all and I bless those who administered it (whether the outcome was intentional or not makes no difference to me).

Ruth said...

This is so difficult - life is sometimes so unfair, Cocktails of drugs seem to work the best we are very lucky and have great Pallitive care physicians who are willing to try all sorts of combinations especialy for nerve pain and psychological pain.
A lot of our problem sinvolce remogin non invasive ventialtion ( BIPAP) when it has obviously failed to rescure someone with end stage respiratory failureWe away give thema bit of morhine first but often it would not have been required but at that end of life you don't want any distress for patient and family.
Sometimes you do wonder if that bolus dose you just gave the patient was the one that ended their life or was it inevitable.

Take care and be kind to yourself - you can only do what you can to help reduce suffering of a patient.

flydragon said...

My hat's off to you for choosing a career that not very many of us would have. While it can be difficult for you, it surely is a blessing for your patients. Kudos!!

debra said...

(o) a stone to let you know I was here
and
{{{{}}}}}} a hug to let you know I care

Rudee said...

WT, my mother's nurse was generous with the drugs too. Like you, I was grateful for her lack of awareness while she was dying.

Ruth, I've seen it both ways -where too little is given and where too much is given for extubation or removal of bipap. Interestingly, I think practitioners are more generous when removing an ET than they are when stopping bipap.

Flydragon and Debra, thank you. I had no idea hospice practices could make me feel so stressed.

Brenda said...

If writing helps, keep writing. It helps us all to hear these things. I was having coffee at the bookstore a week or so ago, and finished looking at my knitting and quilting books I selected and someone had left a book written by an ICU nurse at the next table. I picked it up and thought of you.

Rositta said...

Rudee, if Americans and now Canadians weren't so dam squeemish about Heroin as a pain medication a lot of people wouldn't have to die in pain. Australia uses it quite effectively and it allows patients to be awake, aware and not in pain until the end. Methinks it is a better way but our lawmakers don't agree, sadly. I have a friend who nursed in Australia for a few years and tells me that addiction to heroin shouldn't even be considered at the end of life stage. Sleep well, your only doing what you have no choice in doing...ciao

Rudee said...

Brenda, sometimes books written by nurses are fun for me to read. I've read a few. It does help to write what's on my mind-as I'm sure some authors have done. It's cathartic.

Rositta, some reach for opiates without exploring what we call adjuvant medications. Opiates, including heroin, will not help nerve pain-they'll dull the senses-but pain will still be there. I've seen burn scars from people who've used heat for their nerve pain. For those patients, we need to think outside the box. Sometimes, palliative sedation can be beneficial, but there still is no proof they're not in pain. They may be just too sedated to express it.

Lisa L said...

hugs rudee....been there sista. But when its status epilepticus? bring on the sedation...

Winifred said...

Writing seems to help all of us in some way or another. I was just thinking about that this week. Last winter I felt terrible. It was the first since I retired although I was still doing some work from home. I wondered whether I was going to suffer from depression.

I think I missed the contact with people and adult conversations. This winter I haven't felt like that and I'm sure it's sincec I took up blogging.

So if this therapy works for you Rudee even in a small way, just keep doing it. Even if we don't understand the technicalities, we empathise with you and your feelings.

Gill - That British Woman said...

I know this is not exactly the same, butif you ever get a chance you should watch the BBC Movie "A Short Stay In Switzerland" starring Julie Walters. Here is a link to review: http://www.tvscoop.tv/2009/01/tv_review_a_sho.html

Gill in Canada

sue b said...

As a fellow nurse, let me say that I think you are doing what's in the patient's best interest. Please don't feel bad. There were only two choices, neither of them what we would have wished for--but wishing doesn't change the reality.

Rudee said...

Lisa L- I agree it was the only solution. It's still hard as a healer...

Winifred-I agree wholeheartedly. I do tend to internalize quite a bit and use my blog to entertain myself. It does feel good to express feelings now and then.

Gill-I missed it. One can only watch the video on the UK site and only if in the UK. It looks really interesting. I'll watch for it! Thanks.

Sueb-it was in the patient's best interest, and there was only one solution. It still feels odd to go from a life saving mode to something else entirely. One of these days I'll get used to it. The first person in my story didn't need palliative sedation-just some creative chemistry. The second, most certainly needed that drip. Funny though, I still feel badly, but maybe it's the big picture that makes me feel that way.

distracted by shiny objects said...

Absolutely know what you're rambling on and on about...and keep right on rambling. From the looks of it many of us have been there. I still worry about certain patients from years and years ago--either for thinking I gave too much pain med or too little. I did the best I could each time though.

Rudee said...

I hear you Distracted. I used to always be surprised at the occasional nurse I'd come across, who would routinely neglect to give pain meds or adequate sedation to a patient receiving paralytics. Scary, huh?

Sandy said...

wow, scary!!! starting that drip..

My mom was given morphine in her last two months of life, breast cancer, and she insisted, that Bufferin easy the pain but the morphine did nothing to help her.